Hail, Pike
- When
- July 31, 6:12 PM EST
- Where
- Pike County, 5 mi SW of Petersburg
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.449, -87.345
Small tree limbs were also blown down.
A cluster of severe thunderstorms moved southward across southwest Indiana. The storms produced a swath of wind and hail damage in a narrow corridor just to the east of a Princeton to Evansville line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A cluster of severe thunderstorms moved southward across southwest Indiana. The storms produced a swath of wind and hail damage in a narrow corridor just to the east of a Princeton to Evansville line. The storms developed along and ahead of a cold front as it advanced south-southeast through central Illinois and central Indiana during the late afternoon. Temperatures reached the upper 90's to near 100 degrees ahead of the storms, resulting in a rather unstable air mass with mixed-layer capes up to 2500 j/kg. Moderately strong winds aloft supported multicell thunderstorms and an occasional supercell structure. Strong surface heating steepened low-level lapse rates, and low relative humidity near the ground enhanced the threat for strong downbursts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 31, 3:27 PM EST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 327 PM CDT TUE JUL 31 2012 .UPDATE... ISSUED AT 327 PM CDT TUE JUL 31 2012 LOOKS LIKE WE REALLY MIXED IN SOME DRY AIR OVER THE LAST HOUR OR TWO...AS THE CU FIELD HAS ALL BUT DISSIPATED. SATELLITE IMAGERY INDICATES THAT TCU ARE DEVELOPING ON THE OUTFLOW BOUNDARY BUT IT HAS SHIFTED/MIXED EASTWARD FARTHER FROM OUR AREA. DIURNAL CONVECTION IS MOST LIKELY IN THE FAR EASTERN PORTIONS OF SOUTHWEST INDIANA...SO WILL HAVE TO KEEP AN EYE FOR DEVELOPMENT. OF COURSE DAMAGING WINDS WILL CONTINUE TO BE A CONCERN GIVEN THE DEEP MIXING AND PLENTIFUL DRY AIR ALOFT THIS AFTERNOON. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 327 PM CDT TUE JUL 31 2012 MOST 12Z MODELS HAVE DIFFICULTY GENERATING CONVECTION WITH THE WEAK COLD FRONT MOVING THROUGH THE AREA TONIGHT. DECIDED TO KEEP A BAND OF VERY SLIGHT POPS NEAR THE FRONT THROUGH THE NIGHT AS IT MOVES SOUTHWARD THROUGH THE AREA. WILL FOCUS SLIGHT POPS OVER SOUTHEAST MISSOURI ON WEDNESDAY...AS THE FRONT ONLY OOZES THROUGH THAT AREA. OF BIGGER CONCERN WEDNESDAY WILL BE THE AMOUNT OF DRYING/COOLING ASSOCIATED WITH THE FRONT. LOOKING AT METARS THIS AFTERNOON BEHIND THE FRONT...IT DOES NOT LOOK LIKE SIGNIFICANT DRYING IS LIKELY TO REACH THE AREA...LET ALONE SOUTHEAST MISSOURI. GENERALLY HELD UP DEWPOINTS ALONG THE FRONT TONIGHT AND THROUGH THE DAY WEDNESDAY. WITH THE FRONT MOVING THROUGH AND COOLER THAN EXPECTED TEMPERATURES THIS AFTERNOON...SHADED HIGHS DOWN JUST A BIT FOR WEDNESDAY. HEAT INDICES OVER THE SOUTHERN HALF OF THE SOUTHEAST MISSOURI ARE FORECAST TO REACH UP TO AROUND 108...BUT LACK OF CONFIDENCE IN BOTH TEMPERATURE AND DEWPOINT FORECASTS PRECLUDES THE ISSUANCE OF A SMALL HEAT ADVISORY AT THIS TIME. WILL CONTINUE TO HIGHLIGHT IN THE HWO. WEDNESDAY NIGHT SHOULD BE DRY AND A BIT COOLER WITH DRIER AIR FILTERING INTO THE REGION. THE NAM IS ALONE IN SWEEPING CONVECTION EASTWARD THROUGH THE AREA THROUGH THE DAY ON THURSDAY. DECIDED TO FAVOR THE GFS SOLUTION FOR THURSDAY WITH SOME SCATTERED CONVECTION POSSIBLY REACHING SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS IN THE AFTERNOON. FOR THURSDAY NIGHT...SPREAD SLIGHT POPS EASTWARD THROUGH THE ENTIRE AREA...AND CONFINED LOW CHANCE POPS TO SOUTHEAST MISSOURI. TEMPERATURES ON THURSDAY WILL LIKELY REACH THE UPPER 90S...BUT NOT AS HIGH AS THE RAW NAM12 DATA WOULD SUGGEST. MID 90S ARE FORECAST IN THE FAR WEST DUE TO INCREASED CLOUD COVER EXPECTED THERE. THERE SHOULD BE QUITE A DEWPOINT GRADIENT FROM EAST TO WEST ACROSS THE REGION THURSDAY. OVER THE WESTERN HALF OF THE AREA...HEAT INDICES ARE FORECAST TO REACH 100 TO 104...BUT CONFIDENCE IN BOTH TEMPERATURE AND DEWPOINTS CONTINUES TO BE QUITE LOW. .LONG TERM...(FRIDAY THROUGH TUESDAY) ISSUED AT 327 PM CDT TUE JUL 31 2012 WITH THE EXTENDED PORTION OF THIS FORECAST PACKAGE...MORE SIGNIFICANT EMPHASIS WAS PLACED ON THE ECMWF/GEM...AKA CANADIAN SOLUTION. THE GFS SOLUTION WAS DISCOUNTED WITH THIS PACKAGE. AT THE BEGINNING OF THIS PERIOD THE UPPER AIR PATTERN SHIFTS FROM STRONG NORTHWEST FLOW TO MORE ZONAL FLOW...WITH THICKNESSES INCREASING WITH WEAK RIDGING LATE FRIDAY NIGHT INTO SATURDAY. DURING THIS TIME...THE POPS/WEATHER IS SHIFT NORTHEAST INTO PARTS OF SOUTHEAST ILLINOIS...SOUTHWEST INDIANA AND THE PENNYRILE REGION OF WEST KENTUCKY. AS ADVERTISED WITH THE MONDAY FORECAST PACKAGE...A STRONGER...BUT LOW AMPLITUDE SHORTWAVE /NOW BECOMING A CLOSED LOW/ MOVES ACROSS THE UPPER MIDWEST INTO THE GREAT LAKES SATURDAY NIGHT INTO SUNDAY. THIS FEATURE SHARPENS THE BAROCLINIC ZONE AND FRONTAL BOUNDARY ALONG THE MIDDLE MISSISSIPPI VALLEY. THIS PLACES THE HIGHEST POPS/WEATHER ACROSS THE SOUTHEAST HALF OF THE WFO PAH FORECAST AREA /MAINLY SERN IL...SW IN AND W KY/ FOR THE REMAINDER OF THE WEEKEND /SUNDAY/. HAD ORIGINALLY CONSIDERED LIKELY POPS DURING THIS TIME PERIOD...BUT KEPT IN HIGH CHANCE CATEGORY FOR NOW. NEXT MONDAY WILL SERVE AS A TRANSITIONAL DAY FOR DECREASING POPS/WEATHER FROM NORTHWEST TO SOUTHEAST...AS THE MEAN TROUGH/SURFACE FRONT WORKS THROUGH THE WFO PAH FORECAST AREA. BY MONDAY NIGHT AND FOR THE REMAINDER OF THE FORECAST PERIOD...DRY WEATHER SHOULD BE THE RULE. GIVEN THE PERSISTENT WARM AND MOIST SOUTH...SOUTHWESTERLY FLOW FROM FRIDAY THROUGH SUNDAY...TEMPERATURES WILL CONTINUE TO REMAIN ABOVE NORMAL...ESPECIALLY OUTSIDE THOSE AREAS WITH THE HIGHEST POPS AND WEATHER. THE HIGHEST HEAT INDEX VALUES...RANGING BETWEEN 100 TO 105 DEGREES EACH AFTERNOON...WILL LIKELY BE CONFINED TO SOUTHEAST MISSOURI...THE EXTREME SOUTHERN TIP OF SOUTHERN ILLINOIS AND PARTS OF WEST KENTUCKY BETWEEN FRIDAY AND SUNDAY. SOME RELIEF FROM THE HEAT SHOULD RETURN NEXT MONDAY AND TUESDAY. && .FIRE WEATHER... ISSUED AT 327 PM CDT TUE JUL 31 2012 MAIN CONCERN FOR LATE WEDNESDAY AND THURSDAY AFTERNOONS WILL BE MINIMUM DAYTIME RELATIVE HUMIDITY ALONG THE SOUTHEAST MISSOURI FOOTHILLS...SOUTHERN ILLINOIS/ NORTH OF THE SHAWNEE NATIONAL FOREST/...AND PARTS OF SOUTHWEST INDIANA AND NORTHWEST KENTUCKY. RELATIVE HUMIDITY VALUES MAY FALL BETWEEN 20 AND 30 PERCENT IN THESE AREAS...HELPING TO DRY OUT SHORT TERM FUELS WHETTED BY RECENT RAINS. TRANSPORT WINDS AND 20 FOOT WINDS WILL REMAIN QUITE LIGHT /DEFINITELY AT OR BELOW 15 MPH AT THE PEAK/...SO ANY ELEVATED FIRE DANGER/WILDFIRE CONCERNS BASED ON WEATHER CONDITIONS SHOULD BE AT A MINIMUM. BEYOND THURSDAY...RELATIVE HUMIDITY VALUES SHOULD REMAIN ELEVATED TO PRECLUDE AND CONCERNS ASSOCIATED WITH RELATIVE HUMIDITY VALUES REACHING CRITICAL THRESHOLDS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1234 PM CDT TUE JUL 31 2012 THE TAFS ARE DRY THROUGH THE PERIOD. TS WILL BE A CONCERN AT KEVV AND KOWB THIS AFTERNOON AND EVENING...INITIALLY WITH JUST HEAT OF THE DAY DEVELOPMENT...AND THEN WITH DEVELOPMENT NEAR THE FRONT LATER THIS EVENING. FOR NOW FEEL THAT THE PROBABILITY OF TS AT EITHER TERMINAL IS TOO LOW TO MENTION EXPLICITLY IN THE FORECAST. THE FRONT WILL LIKELY PUSH PAST KEVV AND KOWB TONIGHT...BUT IT SHOULD SETTLE NEAR KCGI LATE TONIGHT. THIS WILL INCREASE THE CHANCES FOR MVFR OR IFR FOG DEVELOPMENT TOWARD DAYBREAK WEDNESDAY. MVFR FOG WILL BE POSSIBLE AT KPAH AS WELL. LIGHT NORTH OR NORTHEAST WINDS ARE EXPECTED TO DEVELOP LATER WEDNESDAY MORNING. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && UPDATE...DRS SHORT TERM...DRS LONG TERM....SMITH FIRE WEATHER...SMITH AVIATION...DRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 403 PM CDT TUE JUL 31 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 403 PM CDT TUE JUL 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT CHANCE OF THUNDERSTORMS IS FORECAST ALONG THE INTERSTATE 64 CORRIDOR LATE THIS AFTERNOON. SLIGHT CHANCES WILL SLOWLY SAG SOUTHWARD THROUGH THE ENTIRE AREA THROUGH THE NIGHT TONIGHT...AS A COLD FRONT MOVES SOUTH INTO THE REGION. DAMAGING WINDS WILL BE A CONCERN LATE THIS AFTERNOON AND EARLY THIS EVENING...MAINLY OVER SOUTHWEST INDIANA. OTHERWISE...LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY CONCERN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT CHANCE OF THUNDERSTORMS IS FORECAST MAINLY FOR SOUTHEAST MISSOURI AND WEST KENTUCKY WEDNESDAY...AND THEN OVER SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS ON THURSDAY. DAMAGING WINDS WILL BE THE PRIMARY CONCERN ALONG WITH LOCALLY HEAVY RAINFALL. HEAT INDICES MAY APPROACH 105 DEGREES OVER PORTIONS OF SOUTHEAST MISSOURI WEDNESDAY AFTERNOON...BUT MOST AREAS SHOULD STAY UNDER 100. HEAT INDICES OF 100 TO 105 WILL SPREAD NORTH AND EAST TO COVER MUCH OF SOUTHERN ILLINOIS AND THE PURCHASE AREA OF WEST KENTUCKY ON THURSDAY. THE HIGHEST HEAT INDEX VALUES FRIDAY THROUGH SUNDAY WILL RANGE BETWEEN 100 TO 105 DEGREES EACH AFTERNOON...AND WILL LIKELY BE CONFINED TO SOUTHEAST MISSOURI...THE EXTREME SOUTHERN TIP OF SOUTHERN ILLINOIS AND PARTS OF WEST KENTUCKY. A CHANCE OF THUNDERSTORMS IS FORECAST EACH DAY FROM FRIDAY THROUGH SUNDAY...AND A SMALL CHANCE MAY EVEN LINGER INTO MONDAY. A STRAY AFTERNOON THUNDERSTORM MAY BRIEFLY PULSE UP TO NEAR SEVERE LEVELS EACH DAY...BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DRS
The Evansville,IN radar (KVWX), 39 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
7 hail, 5 thunderstorm wind. Local standard time, as filed.
Small tree limbs were also blown down.
A very destructive macroburst with winds estimated up to 110 mph snapped or uprooted thousands of trees. Hundreds of structures were damaged. A total of 78 structures received major damage such as loss of roof decking or porches, and 249 sustained minor damage such as loss of shingles or minor siding loss. Dozens of barns and sheds were heavily damaged or destroyed. The macroburst damage was concentrated in Oakland City. The damage area extended south to the Warrick County line. In Oakland City, a tree was down on a trailer with residents still inside. The damage path was 3.5 miles wide and 12 miles long. One person was injured due to wind, and three people were injured by hail. All of the injuries occurred in Oakland City, and all were treated at hospitals. Roads were blocked by debris, including State Route 57. Two miles south of Oakland City, part of a roof was on a roadway.
Siding was peeled off a house.
Baseball to grapefruit-size hail fell during a parade. Three people were injured by the hail and required treatment at a local hospital. There was major hail damage to many homes, primarily in Oakland City.
Three to five-inch diameter tree limbs were blown down.
Tree limbs were blown down. Power was out at a few homes.
There were two reports of nickel-size hail.
Quarter to golf ball size hail was reported. Some rotation was observed in the clouds.
A trained spotter reported a healthy 10-inch diameter tree was blown down in a yard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391560, 391572, 391576, 391561, 391637, 391564, 391565, 391638, 391566, 391567, 391568, 391583.